When Your Blood Glucose Is Too High or Too Low
What You Need to Know About Low Blood Glucose
Low blood glucose, also called hypoglycemia, happens if your blood glucose drops too low. It can come on fast. Low blood glucose can be caused by taking too much diabetes medicine, missing a meal, delaying a meal, exercising more than usual, or drinking alcoholic beverages. Sometimes, medicines you take for other health problems can cause blood glucose to drop.
Low blood glucose can make you feel weak, confused, irritable, hungry, or tired. You may sweat a lot or get a headache. You may feel shaky. If your blood glucose drops lower, you could pass out or have a seizure.
If you have any of these symptoms, check your blood glucose. If the level is below 70, have one of the following right away:
After 15 minutes, check your blood glucose again to make sure your level is 70 or above. Repeat these steps until your blood glucose level is 70 or above. Once your blood glucose is stable, if it will be at least an hour before your next meal, have a snack.
If you take diabetes medicines that can cause low blood glucose, always carry food for emergencies. You should also wear a medical identification bracelet or necklace.
If you take insulin, keep a glucagon kit at home and at other places where you often go. Glucagon is given as an injection with a syringe and quickly raises blood glucose. Show your family, friends, and co-workers how to give you a glucagon injection if you pass out because of low blood glucose.
Printer-friendly version of the "Action Steps If You Use Insulin"
You can prevent low blood glucose by eating regular meals, taking your diabetes medicines, and checking your blood glucose often. Checking will tell you whether your glucose level is going down. You can then take steps, like drinking fruit juice, to raise your blood glucose.